Naloxone Access and Utilization for Suspected Opioid Overdoses

Revised June 2016
Originally approved October 2015

The American College of Emergency Physicians (ACEP), the National Association of EMS Physicians (NAEMSP), and the American College of Medical Toxicology (ACMT) affirm their commitment to emergency care for victims of suspected opioid overdose and support the following:  

Naloxone access and administration should be allowable but not required for administration by public safety/health professionals, including but not limited to law enforcement officers, firefighters, emergency medical responders, emergency medical technicians, advanced emergency medical technicians and paramedics.  Public safety/emergency medical services (EMS) agencies that contemplate the utilization of naloxone are advised that:

  • Provision and administration should be overseen by physician(s) knowledgeable about the agency’s service area, patient care needs, and its public safety and health capabilities.  The physician most appropriate for such oversight is the EMS medical director for the service area. Medical toxicologists and/or a Poison Control Centers may add value to the EMS physician as subject matter experts regarding opioid overdose patterns and model treatment expertise.
  • Naloxone may not be appropriate for all agencies. Specifically, in situations in which timely and effective access to naloxone in the out of hospital setting is already present, additional purchasing and provisioning of naloxone may well be clinically unwarranted and fiscally unwise.
  • Naloxone should not be deployed as the sole intervention for treatment of opioid overdose by public safety/EMS agencies.  Instead, it should be deployed as part of a comprehensive opioid toxicity protocol that encompasses management of the patient’s airway artificial (eg. bag-valve-mask ventilation) regardless of whether naloxone is immediately available.
  • Public safety/EMS personnel should complete an educational program regarding the signs and symptoms of opioid overdose, utilization of EMS for victims of suspected opioid overdoses, naloxone effects and side effects, and indications for naloxone administration.
  • Public safety agencies considering administering naloxone should include training in basic life support airway management and cardiopulmonary resuscitation as an integral part of any naloxone administration program.
  • Public safety/EMS naloxone training should include an overview of pertinent state laws. Laws should include liability protection for any public safety/emergency medical services personnel administering naloxone without gross negligence and with good intent.
  • Naloxone administration by public safety/EMS personnel should be achieved in a needleless manner whenever feasible and clinically appropriate to reduce the potential for needle-stick injury and infectious disease exposure.
  • Programs should be developed to track and report distribution and usage of naloxone both by public safety/EMS personnel and bystander/public access individuals.

ACEP, NAEMSP, and ACMT further affirm that emergency physicians may have an important role in promoting access to naloxone via prescription whenever a patient’s risk profile suggests potential benefit for the ready availability of naloxone in that patient’s anticipated future out-of-hospital emergency health care needs.  Appropriate related indemnification should be extended to such prescribing physicians and/or other prescribing healthcare professionals.

ACEP, NAEMSP, and ACMT additionally affirm their collective belief that pharmacists should be allowed, but not required, to dispense naloxone over the counter, and laypersons should be allowed to administer this medication for cases of suspected opioid overdose.  As with prescribing healthcare professionals, appropriate related indemnification should be extended to involved laypersons and pharmacists.  If a pharmacist chooses to distribute/dispense naloxone, the following information should be provided to the direct recipient(s):

  • Layperson-oriented education regarding the signs and symptoms of opioid overdose, the importance of promptly accessing emergency medical services via 911, naloxone effects and side effects, indications for naloxone administration, and at minimum, chest compressions for suspected cardiopulmonary arrest.

 

 

Feedback
Click here to
send us feedback